They both enhanced my mood and helped me sleep but then turned on me when this addiction-prone guy overdosed on them.
I gave up on the vodka 33 years ago when I finally accepted the fact that I’m an alcoholic. I was 16 when I started drinking (and had an alcoholic blackout the first time I drank) and I stopped at age 49. So this year at age 82, I will finally have logged more years sober than drunk.
Given that background, you’d think I’d be cautious about over-using other drugs. I’m embarrassed to admit I went through the same pattern of denying I was having a problem using 5-HTP. At least this time it only took a year to confront the denial.
5-HTP and Me at the Outset
I was diagnosed with Parkinson’s in September, 2009, two years ago now. I was also dealing with the depression and insomnia that often accompany Parkinson’s. My neurologist at the time prescribed Elavil, and it worked OK except that I gained five pounds in a couple of months and felt groggy in the morning. When I switched to my current neurologist, he expressed concern about my using Elavil because it could have an adverse effect on cognition. Given my fears of dementia, I stopped using Elavil and switched to the over-the-counter 5-HTP, a serotonin booster, which I’d tried during an earlier spell of insomnia and depression.
It worked splendidly. My mood improved, even to the point of occasional euphoria. (This should have been a warning sign.) My sleep was fine. My weight dropped. Frequently, I would wake up in the morning bombarded with creative ideas. (Another ignored warning that 5-HTP might be “too good to be true.”)
I thought I had discovered a “silver bullet” to avoid many of the side effects associated with Parkinson’s.
The impetus for my starting this blog was to let others know about this magic pill. The initial title for the blog was “5-HTP and Parkinson and Me.” I changed the name and focus when I realized I couldn’t tell whether changes I was experiencing were due to Parkinson’s or just the normal aging process.
I soon found that others who tried 5-HTP didn’t get the “high” from it that I did.
5-HTP Turns on Me
I started 5-HTP by taking one 50mg pill (the smallest dose available) at bedtime. Soon, I added another 50mg in late morning to keep the high going all day.
In researching 5-HTP, I had found references that over-using it could lead to “serotonin syndrome,” caused by an excess of the substance. But most of the research was based on people using doses much higher than mine. So I ignored another warning.
Then several months ago, I was working at the computer late one morning when I began feeling weak and dizzy. I took my blood pressure, which was 200+ over 100+. I headed for the bedroom to lie down. I passed out for a few seconds, and then dialed 911.
I spent a couple of hours in the emergency room and the bp slowly came down. The ER staff couldn’t find any signs of what might be causing the spike in blood pressure and sent me home. I felt back to normal by evening. I checked “serotonin syndrome” on the Mayo Clinic’s website and learned that bp irregularities — either up or down — could be a symptom.
I took a 5-HTP holiday for a few weeks. Then, figuring I’d purged my system of the excess serotonin, I started using it again: first just one pill at bedtime, but soon adding an extra daytime pill every so often.
I had a similar experience and another emergency room visit a month later.
I even experienced a flare-up during my recent Pacific Northwest “trip of a lifetime.”
Each time I’d take a 5-HTP holiday for a week or so, but then I’d go back to using it again.
If you’re not addiction-prone, you probably think “This guy’s crazy!” If you’ve dealt with addictions in your life, this tale might even sound familiar.
After my car crash last month, I decided to return to 5-HTP. As you might expect, I experiences yet another flare-up and almost dialed 911. Then I realized… “Been there, done that.” When I settled down and finally recognized the pattern, my first thought was to go through my medicine cabinet and throw out the bottles of 5-HTP… just as I had done with the bottles of vodka 33 years ago.
Bottom Line on 5-HTP
Just as the euphoria and bursts of creativity that I got when using 5-HTP weren’t experienced by others who were taking it, my downside experience with the blood pressure spikes, I’m sure is fairly unique. Over the past two years I’ve seen how idiosyncratic Parkinson’s Disease is. (As I’ve mentioned before — I have two diseases. Parkinson’s Disease and John Schappi’s Disease.) The same is true when it comes to the reactions to prescribed meds and supplements. What works for some can cause problems for others.
My research showed that 5-HTP has been widely used over the years, particularly in Europe, with relatively few reports of problems. The concerns about 5-HTP are relatively mild compared to the list of potential side effects that the government requires pharmaceutical companies to mention in their advertisements for prescribed medications that are used to treat depression and insomnia.
My experience with 5-HTP underscores the need to monitor closely what happens when I try a new prescription drug or OTC supplement. Since supplements don’t get the same review process that prescription drugs do, caution is even more important.